Article Text

PDF

Cutaneous leucocytoclastic vasculitis caused by cyclosporin A (Sandimmun)
  1. M N GUPTA,
  2. R D STURROCK
  1. Centre for Rheumatic Diseases, University Department of Medicine, Glasgow Royal Infirmary, Glasgow
  2. Department of Dermatology, Glasgow Royal Infirmary, Glasgow
  1. Dr G Gupta, Department of Dermatology, Monklands Hospital, Monklands Avenue, Airdrie, Lanarkshire ML6 0JS
  1. G GUPTA
  1. Centre for Rheumatic Diseases, University Department of Medicine, Glasgow Royal Infirmary, Glasgow
  2. Department of Dermatology, Glasgow Royal Infirmary, Glasgow
  1. Dr G Gupta, Department of Dermatology, Monklands Hospital, Monklands Avenue, Airdrie, Lanarkshire ML6 0JS

Statistics from Altmetric.com

Cutaneous leucocytoclastic vasculitis to cyclosporin A (Sandimmun) has not been previously described. We report the case of a 37 year old man who presented with a 10 day history of a purpuric eruption affecting both legs. He had been diagnosed as having psoriasis and psoriatic arthropathy 12 years previously, on the basis of joint symptoms, sacroileitis, erosive arthropathy, increased acute phase reactants and positive HLA B27 status. His initial treatments had included oral gold (Auranofin) 3 mg three times per day and salazopyrine 3 g/day. Both were discontinued because of poor control of his joint disease. In July 1997 he was given oral cyclosporin A (Neoral) 50 mg/day, which was increased to 100 mg/day. This was discontinued in January 1998 because of symptoms of fatigue. In April 1998, after further flares of his arthropathy, he was given Sandimmun 50 mg/day by his general practitioner. Within one month of this he developed an acute skin eruption. He was otherwise well and receiving no other medication except indomethacin 150 mg/day, which he had been taking since 1986.

On examination, there was a palpable, non-tender, purpuric eruption with necrotising ulceration localised to both lower legs. Routine haematology, biochemistry and urine analysis were normal. Skin biopsy showed a leucocytoclastic vasculitis with heavy dermal neutrophilic infiltrate and few eosinophils (fig 1). Gram stain for organisms was negative.

Figure 1

Histological examination showing endothelial cell swelling, thrombosed dermal vessels, dermal neutrophilic infiltrate with scanty eosinophils, nuclear dust and red cell extravasation consistent with leucocytoclastic vasculitis (haematoxylin and eosin stain × 250).

The Sandimmun was discontinued and over a two month period, the purpuric eruption and ulcers healed with residual scarring. At nine month follow up, the patient was not taking cyclosporin A with no recurrence of his vasculitis.

Leucocytoclastic vasculitis may be secondary to a variety of drugs or infections.1 Although numerous cutaneous eruptions have been reported with Sandimmun,2 there is only one report of it causing a vasculitic-type of rash.3 This report reviewed the cutaneous findings in 67 patients treated with cyclosporin A. Three patients (4.4%) were found to have Bateman's or senile purpura,4 although skin biopsies were not performed. Our patient developed a cutaneous leucocytoclastic vasculitis to Sandimmun but not to Neoral. Apart from the active drug, Sandimmun has corn oil and polyoxyethylated glycolysed glycerides as the base, while Neoral has corn oil and a polyoxyl 40 hydrogenated castor oil.

It is possible that the leucocytoclastic vasculitis seen in our patient occurred by chance. However, as a reaction to the base of Neoral has been reported previously5 and because of the temporal relation between the use of the drug and the onset of the skin eruption, we postulate that the vasculitis was more likely to be attributable to the constituents of the base of Sandimmun rather than the active drug.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.